|Follow up question to "Atripla as second line regimen?"
Nov 12, 2013
Dear Dr. Benjamin, On November 7, my question "Atripla as secondline regimen?" was posted on your site. My sister's first line regimen was combivir and sustiva. Her second line regimen was first abacavir and didanosine. Then a year ago this was changed to abacavir and lamuvidine (ritonavir/lopinavir). Last month it was again changed to atripla and lamuvidine. How do you assess this combinations? Your prompt answer is highly appreciated.
| Response from Dr. Young
Hello and good to hear back from you.
In order to really fully understand your sister's situation, it would be important to know why the treatments were changed- if there were side effects or suspected treatment failure.
Nevertheless, the switch from Combivir+Sustiva to abacavir+didanosine+(?)Kaletra suggests to me that her doctors suspected treatment failure of the first regimen. As such, it's quite likely that her HIV may be resistant to some of the medications in the first regimen, most probably the Sustiva (efavirenz) component.
If this were the case, then Atripla is not a good option, as efavirenz is part of this regimen.
I've got concerns about her doctors' knowledge of treatments, for if she is really on Atripla + lamivudine, this is not a recommended regimen. Emtricitabine (part of Atripla) and lamivudine are essentially the same medication and their coadministration isn't recommended (not for toxicity, but redundancy).
Hope that helps, and feel free to write back. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin After Insertive Anal Sex Sign Of HIV AIDS
- Itchy Vagina After Blowjob Sign Of HIV AIDS
- Neuropathy After Fingering Sign Of HIV AIDS
- Oral Ulcers After Oral Sex With No Protection What Are The Chances Of HIV
- White Bumps After Touching Vagina Worried I Have HIV
- White Discharge After Sensual Massage Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.